Wednesday, August 4, 2010

Ring In The Symlin

I just got back from my Endo. The good news is my blood work wasn't bad as far as blood work goes. Kidneys look good, as does cholesterol, and I haven't gained any weight.

The not so wonderful news is that my a1c was 7.4 ( I have no idea how that happened ) up from 7.2 in January.

When I heard the news from the Attending intern I was ready to cry. And I would have, except at that point my blood was boiling and I wanted to give myself a swift kick in the ass!

A few minutes later Dr.J walked in and said: "Hi Kelly, how are you doing?"

Me: ANGRY

Dr. J: Why exactly?

Me: Because of my a1c. I test like crazy and my 24 hour insulin intake is somewhere between 32 & 39 units. I don't get what my problem is.

Dr. J: Kelly (I have to mention that he pronounces my name so it sounds like "Kel-lee") No more playing with basal rates and rearranging your life,we need to nip this in the bud now. If you have an issue with Metformin we need to try SYMLIN

Me: Metformin caused my hair to thin and clumps to end up on the carpet Dr J. Call me crazy, but that really freaked me out, good numbers or not. I could try basal testing again, and I could exercise more. I've really been lackadaisical on my exercise - I need to do better in that department.

Dr. J: We could spend weeks going back and forth Kelly. You work so hard on taking care of your diabetes. Symlin is going to help you. We can see how it works out, and if you still hate it by your next visit in November, we talk about something else. Deal?

Dr J and I agreed (and yes, it took him some convincing before we shook on it) that I need to start Symlin, like, tonight.

Me: OK.....AGREED.

Dr J: Kelly Trust me, your going to be so happy with the results- I promise!

Then Dr. J ran out and grabbed me a Symlin Pen sample/DVD along with a generous amount of insulin samples and a new One Touch lime green mini to replace the one I spilled New York clam chowder on back in May.
And together we went over the Symlin instructions including; where to inject, priming of the pen, and dosage instructions.

Dr J: OK "Kel-lee", we are going to start with one shot before your dinner because you tell me that dinner and after is when you are most hungry- which is what most people say, so your not alone. OK this is what your going to do:

15 mcgs before dinner for one week.
Increase rate to 30 mcgs at dinner the second week
Increase to 45 mcg before dinner the third week
Increase to 60 mcg before dinner the forth week.

Afer the first month, we can talk about increasing it to your lunch time meal as well.

Now "Kel-lee" this is important, decrease your dinner bolus by 30 %, because most patients find that is the number that works to cover both their meal and the initial nausea. OK?

Me: OK.

Dr. J: Now you might experience some nausea, but don't give up. If it becomes to much when you increase from 15 to 30 mcgs, call me and we can stretch out your body's introduction to Symlin, like we did when you were on Metformin.

Me: Nausea, I'm not really a fan Dr. J, but OK.

Dr. J: It's going to be OK- we are going to get through this.

Me: Yes, we will.

Dr J: OK, keep Cheryl (his right hand and awesome CDE) posted via email. She forwards me everyone of your emails and her and I work together to figure out what to do for you.

If all goes well, I'll see you in 3 or 4 months months and your a1c will be back in the 6's.

Me: OK, but I want to come back in 3 months, not 4.

Dr J: 3 months it is, no problem- looking forward to seeing you then.

We said our goodbyes, I held my head up high, and walked out of the office.
But inside, I still felt like a failure.

But I still had hope - and as we all know, hope floats. So here's my latest Diabetes Math equation that makes me smile and gives me a shot of hope at the same time.

Hope
+ the drive to succeed
+ Symlin
+ a positive attitude
+ more exercise
+ the support of my diabetes pit crew
+ the support of my diabetes on-line community
=
Getting my a1c back to where I need it to be.


PS: If any of you have been a passenger on the Symlin Express & have any advice or thoughts you'd like to share, I'd really appreciate it!

13 comments:

Rachel said...

I'll be interested in seeing how things go with Symlin for you. I know my next step is Byetta, even with the nasty side effects I had with metformin, and that next step will likely be taken next month.

Shannon said...

I really liked Symlin. I'd still be using it if I wasn't actively trying to conceive (it's a no-no for pregnancy). Check out my posts for more of my Symlin experiences. And if you have any specific questions, just let me know.

http://ladadeeda.com/category/symlin/

Scott said...

You should be cautious of the recommended titration schedule, because some type 1s have nausea issues and increasing the dosage of Symlin makes it worse. The TuDiabetes Symlin User's Forum members suggest that you not increase the dosage of Symlin until any nausea issues subside. Also, Bernard Farrell had some advice for hypos that would not go up when using Symlin, so you might be forewarned about those issues as well. On the other hand, some type 1s have reported great luck with Symlin, reducing their total daily insulin dosage quite significantly, which in turn, reduced the incidence of hypos. I have no personal experience to help you on this, but there are some in the D-OC who do!

Jacquie said...

No personal experience to offer, but I'll be thinking about you on your Symlin journey.

Keep us updated, and keep your head up, Kel-lee!

Michael Hoskins said...

I'm also going to watch with interest, as I've been resisting my Endo's advice on Symlin for months specifically because of the nausea. I've read about George and Shannon's experiences with it, but am not yet ready to take the chance. Have the same hesitancy, but if it works.... I don't know. Hope it works for you Kelly and the possible side effects aren't dissuasive. Good luck!

Scott Strange said...

jason on @tudiabetes did a 3 part Symlin blog http://bit.ly/9YDcwA

I'm on it myself. It has helped me lose weight and as my weight has gone down I'd reach a point where where my insulin requirements would drastically change. I've really gotten into a near constant state of testing various basal rates during the day.

It will make you feel full and that can jack with your carb counting when you don't eat all you expected to.

Start with the smallest dose and be aware that nausea is a definite possibility, but it usually passes.

As I've lost weight, my resistance has lessened and I take less symlin along with less insulin.

All in all, it has been worth the trouble and has helped me immensely. Since I started it, I've dropped about 30 pounds and between it and pumping my A1c has dropped from 7.8 two years ago to 6.0.

Good luck and keep us posted!

Penny said...

I send you hope and love and hugs and the knowing that all will be well and that the G and I love you. <3

Scott K. Johnson said...

Cool!

I think it's definitely worth a shot (no pun intended... Ok.. pun intended!)!

I have a love/hate relationship with it, and just don't use it as consistently as I'd like to. I'm working on it though. I really do like how I feel and how my BG's usually react to it.

As far as the nausea goes - I found that if I felt yucky, it would go away after a few bites of food. I know it's hard to eat when you feel that way, but it helped me.

I also found that I had to spread my bolus out over about 90 minutes to avoid lows. I ended up using about the same amount of insulin, but just spread out.

Definitely look up Bernard's glucose tab trick to treat any stubborn lows shortly after taking it.

Good for you for trying something else! I like having that extra tool in my box.

Scott said...

FYI, the TuDiabetes Symlin User's Forum can be found at http://www.tudiabetes.org/group/symlin

Karen said...

You are the exact opposite of a failure!!! You are working hard, seeing your endo, and taking his advice on the Symlin even though you aren't thrilled about it. That makes you a WINNER!!!! I hope the Symlin transition goes smoothly for you. I'm so proud!

George said...

I loved Symlin, it hated me. I like the results but could not take the nausea.

I hope it works for you. It is a powerful drug and really does work but man, those side effects were too much for this ninja.

eml210 said...

I can't wait to read more - I tried to go on symlin, but couldn't get it covered by insurance...maybe I should try again??

Hannah said...

My main issue the last time I tried Symlin was what I'd like to call the Low BG Bomb Effect. I took my Symlin, bolused for breakfast and ate breakfast. 2 hours later I was feeling WAY out of it and was starting to see spots! I knew I needed to check my BG and I had plummeted to 35 mg/dl. This was at WORK! So I was making copies while chewing on glucose tabs. Yikes.

But I've been thinking about going back to the Symlin for a while now. Maybe I will soon and we can be Symlin buddies.